Volume of spheres in doubling metric measured spaces and in groups of polynomial growth
Bulletin de la Société Mathématique de France, Volume 135 (2007) no. 1, pp. 47-64.

Let G be a compactly generated locally compact group and let U be a compact generating set. We prove that if G has polynomial growth, then (U n ) n is a Følner sequence and we give a polynomial estimate of the rate of decay of μ(U n+1 U n ) μ(U n ). Our proof uses only two ingredients: the doubling property and a weak geodesic property that we call Property (M). As a matter of fact, the result remains true in a wide class of doubling metric measured spaces including manifolds and graphs. As an application, we obtain a L p -pointwise ergodic theorem (1p<) for the balls averages, which holds for any compactly generated locally compact group G of polynomial growth.

Soit G un groupe localement compact, compactement engendré et U une partie compacte génératrice. On prouve que si G est à croissance polynomiale, alors la suite des puissances de U forme une suite de Følner et on montre que le rapport μ(U n+1 U n ) μ(U n ) tend polynomialement vers 0. La démonstration n’utilise que deux ingrédients  : le fait qu’un groupe à croissance polynomiale est doublant, et une propriété de faible géodésicité  : la propriété (M). Par conséquent ce résultat s’étend à une large classe d’espaces métriques mesurés doublants, comme les graphes et les variétés riemanniennes. Comme application, nous obtenons un théorème ergodique presque sûr et dans L p (1p<) pour les moyennes sur les boules d’un groupe à croissance polynomiale.

DOI: 10.24033/bsmf.2525
Classification: 20F65, 51F99
Keywords: isoperimetry, spheres, locally compact groups, volume growth in groups, metric measure spaces, doubling property
Mot clés : isopérimétrie, sphères, groupes localement compacts, croissance du volume dans les groupes, espaces métriques mesurés, propriété de doublement
@article{BSMF_2007__135_1_47_0,
     author = {Tessera, Romain},
     title = {Volume of spheres in doubling metric measured spaces and in groups of polynomial growth},
     journal = {Bulletin de la Soci\'et\'e Math\'ematique de France},
     pages = {47--64},
     publisher = {Soci\'et\'e math\'ematique de France},
     volume = {135},
     number = {1},
     year = {2007},
     doi = {10.24033/bsmf.2525},
     mrnumber = {2430198},
     zbl = {1196.53029},
     language = {en},
     url = {http://www.numdam.org/articles/10.24033/bsmf.2525/}
}
TY  - JOUR
AU  - Tessera, Romain
TI  - Volume of spheres in doubling metric measured spaces and in groups of polynomial growth
JO  - Bulletin de la Société Mathématique de France
PY  - 2007
SP  - 47
EP  - 64
VL  - 135
IS  - 1
PB  - Société mathématique de France
UR  - http://www.numdam.org/articles/10.24033/bsmf.2525/
DO  - 10.24033/bsmf.2525
LA  - en
ID  - BSMF_2007__135_1_47_0
ER  - 
%0 Journal Article
%A Tessera, Romain
%T Volume of spheres in doubling metric measured spaces and in groups of polynomial growth
%J Bulletin de la Société Mathématique de France
%D 2007
%P 47-64
%V 135
%N 1
%I Société mathématique de France
%U http://www.numdam.org/articles/10.24033/bsmf.2525/
%R 10.24033/bsmf.2525
%G en
%F BSMF_2007__135_1_47_0
Tessera, Romain. Volume of spheres in doubling metric measured spaces and in groups of polynomial growth. Bulletin de la Société Mathématique de France, Volume 135 (2007) no. 1, pp. 47-64. doi : 10.24033/bsmf.2525. http://www.numdam.org/articles/10.24033/bsmf.2525/

[1] T. Bewley - « Extension of the Birkhoff and von Neumann ergodic theorems to semigroup actions », (1971). | Numdam | MR | Zbl

[2] E. Breuillard - « Geometry of groups of polynomial growth and shape of large balls », preprint.

[3] J. Chatard - « Applications des propriétés de moyenne d'un groupe localement compact à la théorie ergodique », Ann. Inst. Henri Poincaré 6 (1970), p. 307-326, 473-499. | Numdam | MR | Zbl

[4] T. Colding & W. Minicozzi - « Liouville theorems for harmonic sections and applications », Comm. Pure. Appl. Math. 51 (1998), p. 113-138. | MR | Zbl

[5] T. Coulhon & L. Saloff-Coste - « Isopérimétrie pour les groupes et les variétés », Rev. Mat. Iberoamericana 9 (1993), p. 293-314. | MR | Zbl

[6] W. R. Emerson - « The pointwise ergodic theorem for amenable groups », Amer. J. Math. 96 (1974), p. 472-487. | MR | Zbl

[7] W. R. Emerson & F. Greenleaf - « Asymptotic behavior of products E p =E++E in locally compact abelian groups », Trans. Amer. Math. Soc. 145 (1969), p. 171. | MR | Zbl

[8] F. Greenleaf - Invariant means on topological groups and their applications, American Book Company, 1969. | MR | Zbl

[9] M. Gromov - « Groups of polynomial growth and expanding maps », Publ. Math. Inst. Hautes Études Sci. 53 (1981), p. 53-73. | Numdam | MR | Zbl

[10] -, Asymptotic invariants of groups, vol. 182, Cambridge University Press, 1993.

[11] Y. Guivarc'H - « Croissance polynomiale et périodes des fonctions harmoniques », Bull. Soc. Math. France 101 (1973), p. 333-379. | Numdam | MR | Zbl

[12] Y. Kawada - « Über den Mittelwert der messbaren fast-periodischen Funktionen auf einer Gruppe », Proc. Imp. Acad. (Tokyo) 19 (1943), p. 120-122. | MR | Zbl

[13] V. Losert - « On the structure of groups with polynomial growth », Math. Z. 195 (1986), p. 109-118. | MR | Zbl

[14] -, « On the structure of groups with polynomial growth II », London Math. Soc. 63 (2001), p. 640-654. | MR | Zbl

[15] G. D. Mostow - « Some applications of representative functions to solvmanifolds », Amer. J. Math. 93 (1971), p. 11-32. | MR | Zbl

[16] A. Nevo - « Pointwise ergodic theorems for actions of groups », 2005, to appear in Handbook of Dynamical Systems, Vol.1B. | MR | Zbl

[17] P. Pansu - « Croissance des boules et des géodésiques fermées dans les nilvariétés », Ergodic Theory Dynam. Systems 3 (1983), p. 415-445. | MR | Zbl

[18] C. Pittet - « The isoperimetric profile of homogeneous Riemannian manifolds », J. Differential Geom. 54 (2000), p. 255-302. | MR | Zbl

[19] C. Pittet & L. Saloff-Coste - « A survey on the relationships between volume growth, isoperimetry, and the behaviour of simple random walk on Cayley graphs, with examples », unpublished manuscript, 1997.

[20] A. Tempelman - « Ergodic theorems for general dynamical systems », Sov. Math. Dokl. 8 (1992), p. 1213-1216. | Zbl

[21] R. Tessera - « Asymptotic isoperimetry of balls in metric measure spaces », Publ. Mat. 50 (2006), p. 315-348. | MR | Zbl

[22] N. Varopoulos - « Analysis on Lie groups », J. Funct. Anal. 76 (1988), p. 346-410. | MR | Zbl

[23] H. C. Wang - « Discrete subgroups of solvable Lie groups », Ann. of Math. 64 (1956), p. 1-19. | MR | Zbl

Cited by Sources: